Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

My name is Flora and I'm an addict

(12 Posts)
FFlora Sat 20-Sep-08 09:46:08

I have an addiction, not to street drugs or booze, I don't even smoke. But I am slowly begining to realise that I am addicted to painkillers.

The codeine variety to be exact, co-codamol, kapake, feminax, syndol, the list is endless and to be honest I don't care which ones I take as long as I get codeine.

I don't get any pleasure from them, I have been taking them for that long that now I have to take them to feel normal. If I don't take them I feel really ill, every part of my body aches, i feel sick and get a really upset tummy.

But i am determined to get off them.

Has anyone else got any experience of this?

Anna8888 Sat 20-Sep-08 09:52:17

No experience.

But go and see your GP. You will need proper help to wean yourself off codeine.

compo Sat 20-Sep-08 09:54:35

wow well done , you are very brave coming on here smile
I agree with Anna, you need professional advice.
Hope someone comes along soon with some experience

NomDePlume Sat 20-Sep-08 09:54:35

Hi Flora

I'm pretty sure that there are a few MNers who have had this problem. I second Anna's suggestion to see your GP. Please don't try to come off them alone, you could do yourself more harm than good.

OooWowOooArr Sat 20-Sep-08 09:55:20

Could you take one less every day/ every other day or lower dose.
No idea sorry, good luck.

TarkaLiotta Sat 20-Sep-08 09:56:34

Message withdrawn at poster's request.

brimfull Sat 20-Sep-08 09:56:43

well done for admitting to your addiction

hope you get the help you need

Bluebutterfly Sat 20-Sep-08 10:00:05

As I guess you know, Codeine is extremely addictive - I was given prescription levels after ds's birth and was only on them for 2 weeks and I had a hard time swapping them for paracetomol at the time.

As others have said, you will need some professional advice on how to withdraw from the drugs and also on how to ensure you gain some tools for staying away from them in the future.

Well done for admitting the problem (as I said, codeine is something it would be easy for a lot of people to become addicted to). Please seek help as soon as possible.

FFlora Sat 20-Sep-08 22:16:18

I haven't taken any today, but I feel like crap. My legs are hurting so much I can't sit still. Also I feel really sick, and achy all over.

I never knew they were addictive when I started taking them, I was given a months worth of kapake when i left hospital after an operation and by the time I had finished the packet I was hooked. That was 3 years ago and its been a constant battle ever since.

There have been times when i have tried to stop but i just can't do it, the first day isn't too bad but the second and third are absolute agony and when you're in so much pain that you'll take anything just to make it go away. It a vicious circle that I just can't get out of.

I'm scared of going to my GP because I work with his wife and also it will go down on my medical record.

But I do want to get help I just need to find an alternative than going to my doctor.

Bowddee Sat 20-Sep-08 22:23:38

I gave up co-codamol when I was TTC.

I'd been addicted to it for years, always taking the maximum amount in a day.

Within 24hrs of stopping I was in agony. Every part of me ached. It was vile. Eventually I had a paracetamol. And it worked! I stopped aching.

I've never touched co-codamol since.

Try it. It might work for you as well.

Janni Sat 20-Sep-08 22:28:31

Hi FFlora. I have a good friend who is a GP and I suspect she is addicted to codeine, so you are in good company!

Do you realise that you can choose which GP in a practice you see? You do not have to have appointments only with the one with whom you are registered.

You could also change surgery if you feel so uncomfortable that it is making you avoid going for help.

As with any drug, there will be a period of physical withdrawal, followed by a period of having to come to terms with difficult sensations or emotions that you have been masking through the use of painkillers. So as well as a controlled withdrawal, you might also benefit from some counselling to help you address the emotions you have been suppressing through medication.

Sushipaws Sat 20-Sep-08 22:37:21

Please seek help, my sister was addicted to codine and now it's moved onto morphine. She looks like a junkie and is wasting away. I know it's hard to imagine it growing into something more serious but it can. There are other places you can go for help, that don't involve going through your GP.

Well done for realising you have a problem, I wish my sister would.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now